South Dakota, 2024

Damaging Wind in South Dakota, May 19, 2024

May 19, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northern Oglala Lakota County, producing small hail and wind gusts to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern Oglala Lakota County, producing small hail and wind gusts to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 1:40 PM MST, 1 hour 55 minutes earlier. Its key messages:

  • Strong to severe thunderstorms possible through early this evening across western South Dakota.
  • Widespread showers/thunderstorms late Monday/Monday night. Locally heavy rain over south central South Dakota.
  • Active pattern continues through the end of the week and into the holiday weekend.
Area forecast discussion, May 19, 1:40 PM MST, 1 hour 55 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
240 PM MDT Sun May 19 2024

.KEY MESSAGES...

- Strong to severe thunderstorms possible through early this evening
  across western South Dakota.

- Widespread showers/thunderstorms late Monday/Monday night.
  Locally heavy rain over south central South Dakota.

- Active pattern continues through the end of the week and
  into the holiday weekend.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 240 PM MDT Sun May 19 2024

Current surface analysis shows low pressure just east of the
Black Hills, with warm front extending east across southern SD and
a cold front trailing to the southwest across WY. A surface
trough/dryline extends south from the low across the central into
southern high Plains. Upper level analysis shows a pair of low
pressure systems over southern Canada, with a shortwave trough
across the northern Rockies into the northern high Plains.
Additional energy extends further south across the Rockies. Skies
are variably cloudy with showers and storms developing early this
afternoon across eastern WY, southwest SD, and the NE panhandle.
Temps are mostly in the upper 60s to around 80 degrees across the
area, warmest over far southern SD. Winds are gusty from the south
to southeast across a good portion of south central SD.

A fairly active afternoon/early evening is in store for portions of
western into central SD as the surface low moves slowly east near
the I-90 corridor during this time. Most of the short range models
and CAMS show storms continuing to develop near and along the
surface trough as it moves east through the late afternoon and early
evening. A severe thunderstorm watch was issued earlier this
afternoon for most of southwest into central SD until 02z. Latest
analysis shows moderate buoyancy ahead of the low and to the south
of the warm front across locations mostly east of the Black Hills at
this time, with MLCAPE values to around 1000 j/kg to the southeast
of the Black Hills. Shear is modest in most areas, with the more
favorable values either behind the front to the north and west or
well south/southeast across the central Plains. However, they could
be sufficient for at least short-lived supercells or some more
organized multicells to develop. Activity is starting to focus
relatively quickly along the surface trough over southwestern SD as
it tracks east into central SD by the early evening. Main time
period for severe storm potential across southwest SD will be from
now until about 5 or 6 PM MT, with areas further east toward central
SD mostly from 4 to 7 PM MT (5 to 8 PM CT). Strong wind gusts and at
least marginally severe hail will be the main threats from any
severe storms, with wind likely becoming the bigger threat late this
afternoon and early evening. A few lighter showers/thundershowers
could linger later into the evening across western SD, but remaining
activity should end by midnight.

After a brief period of quiet weather later tonight into Monday
morning, showery weather develops for Monday afternoon into Tuesday
as a larger trough moves across the western US and active
southwesterly flow develops from the Rockies into the Plains.
Showers still look to be most numerous across southern portions of
the forecast area, I-90 and southward, with some thunder also
possible. At least some locally heavy rain is possible across south
central SD, probabilities of an inch or more at or above 50 percent,
as the heaviest rainfall likely tracks from northern NE to southeast
SD. There could even be a little bit of snow across the highest
elevations of the Black Hills later Monday night into Tuesday
morning. Highs Monday and Tuesday will drop back to below average
levels, mostly in the 50s and 60s.

The rest of the week and the holiday weekend looks to be unsettled
at times with near seasonable temperatures as near zonal flow brings
occasional shortwave disturbances across the Rockies and Plains. The
best and most widespread chances for showers and storms later in the
week looks to be Thursday afternoon into Friday. There is some
potential for stronger storms later Thursday across at least eastern
portions of the CWA. The weekend looks seasonably warm, with highs
in the mid 60s to mid 70s.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1108 AM MDT Sun May 19 2024

A cold front will move through the region this afternoon, with
gusty NW winds developing behind the front. Scattered afternoon
and early evening showers and thunderstorms are expected across
western and central SD. Local MVFR conditions and gusty winds will
be possible near any storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...26
AVIATION...MLS
Hazardous weather outlook, May 19, 3:19 AM MST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
419 AM MDT Sun May 19 2024

SDZ014-031-032-042>044-046-047-049-076-077-201030-
Ziebach-Pennington Co Plains-Haakon-Northern Oglala Lakota-
Northern Jackson-Bennett-Mellette-Todd-Tripp-
Southern Oglala Lakota-Southern Jackson-
419 AM MDT Sun May 19 2024 /519 AM CDT Sun May 19 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
this afternoon and evening, meaning that scattered severe storms
are possible. Primary hazards include large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance of showers and thunderstorms is expected through
the rest of the week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-026>030-041-072>075-078-201030-
Northern Meade Co Plains-Rapid City-Southern Foothills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Western Fall River-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River-
Southern Perkins-
419 AM MDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and evening, meaning that isolated severe storms
are possible. Primary hazards include large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance of showers and thunderstorms is expected through
the rest of the week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024-025-WYZ054>060-201030-
Harding-Northern Perkins-Butte-Northern Black Hills-
Northern Foothills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
419 AM MDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Widespread severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance of showers and thunderstorms is expected through
the rest of the week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 19, 2:48 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
348 PM MDT Sun May 19 2024

SDZ042-044-077-192215-
Northern Oglala Lakota SD-Bennett SD-Southern Jackson SD-
348 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES THROUGH 415 PM
MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Snake Butte, or 23 miles northwest of Martin, moving
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Snake Butte around 355 PM MDT.
  Wanblee around 410 PM MDT.

Other locations impacted by this storm include Pine Ridge
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4331 10208 4349 10216 4367 10172 4344 10151
TIME...MOT...LOC 2148Z 248DEG 43KT 4343 10202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, May 19, 3:01 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
401 PM MDT Sun May 19 2024

SDZ014-032-192230-
Ziebach SD-Haakon SD-
401 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAAKON AND
SOUTHEASTERN ZIEBACH COUNTIES THROUGH 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Cherry Creek, or 27 miles south of Eagle Butte, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Haakon
and southeastern Ziebach Counties, north of Kirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.

&&

LAT...LON 4469 10113 4469 10116 4456 10116 4451 10143
      4467 10151 4480 10114
TIME...MOT...LOC 2201Z 246DEG 36KT 4462 10138

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JC
Local storm report, May 19, 3:03 PM MST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
403 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Gst     7 W Ardmore             43.04N 103.80W
05/19/2024  M53 mph          Fall River         SD   Mesonet

0358 PM     Hail             8 W Hermosa             43.85N 103.35W
05/19/2024  E0.75 inch       Custer             SD   Trained Spotter

&&

MLS
Special weather statement, May 19, 3:05 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
405 PM MDT Sun May 19 2024

SDZ027-030-042-074-075-192230-
Custer Co Plains SD-Northern Oglala Lakota SD-Eastern Fall River SD-
Hermosa Foothills SD-Southern Foothills SD-
405 PM MDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CUSTER...
NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES
THROUGH 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Fairburn to 3 miles
southwest of Oral. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Oral around 410 PM MDT.
  Southwestern Badlands National Park around 415 PM MDT.
  Red Shirt Table Overlook around 420 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4333 10339 4362 10316 4367 10275 4339 10286
TIME...MOT...LOC 2205Z 254DEG 40KT 4358 10315 4338 10332

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JC
Local storm report, May 19, 3:07 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
407 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Gst     7 W Hermosa             43.84N 103.33W
05/19/2024  E60 mph          Custer             SD   Trained Spotter

&&

MLS
Local storm report, May 19, 3:27 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
427 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     1 ENE Custer            43.77N 103.57W
05/19/2024  E60 mph          Custer             SD   Trained Spotter

&&

MLS

The radar

The Rapid City radar (KUDX), 75 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
May 19, 3:35 PM MST
Where
Oglala Lakota County, 14.93 mi SSW of Red Shirt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.460, -102.970

Winds gusts were estimated at around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174538.